Dear Mistress Maeve,
My girlfriend and I have been together for almost six years. We understand that sex slows down a bit after you've been together for a while, but we're wondering if there might be more to our hibernating libidos. For example, I have felt a decrease in my sex drive since going on medication for my anxiety. She thinks her birth control pills may be having an effect on her sex drive and causing a decrease in her natural lubrication, thereby making sex painful. I'm a young man, so my libido is still somewhat intact, even with the medication, but I just wish she could enjoy herself more consistently like she used to.
Is it possible that her pills are causing this downturn in her libido? Should we switch back to condoms and forget the chemical side of it?
It is definitely possible that your girlfriend's birth control pills are diminishing her sex drive. Luckily, there are many different types of birth control. I highly recommend that she talk to her doctor - he or she may prescribe a different pill or suggest another form of birth control altogether.
However, as you mention in your letter, sex drives ebb and flow, especially over the course of a long-term relationship. She could be experiencing a natural low period, and her drive will eventually right itself. Or perhaps she has some emotional issues going on. You seem like a sensitive guy - if you haven't already, talk to her about her lack of desire. If she thinks it's the pill, get her to talk with her doc. If it's something deeper, suggest that she talk to a trusted friend or therapist. Whatever the case, remain patient and supportive - and use some water-based lube.
Also, it's common for men to experience a lower libido while taking some prescription meds; however, be sure to communicate with your doctor, too.
Living Libido Loca,